Alert archive / Utah / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 14, 2021, 7:12 PM MDT for Grand County, Utah. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 7:12 PM MDT (01:12 UTC)
- Expired
- Jul 14, 2021, 7:30 PM MDT
- In force
- 18 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 144 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
849
WUUS55 KGJT 150112
SVRGJT
UTC019-150145-
/O.NEW.KGJT.SV.W.0006.210715T0112Z-210715T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
712 PM MDT Wed Jul 14 2021
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
Southwestern Grand County in east central Utah...
* Until 745 PM MDT.
* At 712 PM MDT, a severe thunderstorm was located 15 miles northwest
of Moab, moving southeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Grand County.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 125 and 145.
Utah 128 between mile markers 0 and 1.
Utah 279 between mile markers 0 and 8, and between mile markers 10
and 15.
Utah 313 between mile markers 4 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3872 10993 3880 10972 3856 10952 3851 10968
3851 10991
TIME...MOT...LOC 0112Z 335DEG 28KT 3870 10979
HAIL...<.75IN
WIND...70MPH
$$
TGR1 follow-up statement
826
WWUS55 KGJT 150130
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
730 PM MDT Wed Jul 14 2021
UTC019-150140-
/O.CAN.KGJT.SV.W.0006.000000T0000Z-210715T0145Z/
Grand UT-
730 PM MDT Wed Jul 14 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAND COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3872 10993 3880 10972 3856 10952 3851 10968
3851 10991
TIME...MOT...LOC 0128Z 335DEG 28KT 3857 10971
$$
TGRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:03 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 14, 6:03 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
603 PM MDT Wed Jul 14 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 157 PM MDT Wed Jul 14 2021
Few things going on this afternoon across the forecast area with
dense debris clouds stunting convective potential across our
southern zones, while shortwave energy enters from the northwest.
HiRez models driving a strong line of convection south into the
Bookcliffs/Tavaputs ranges this afternoon (verifying nicely right
now) with convection pushing south through this evening. Heavy
rainfall has been noted with innocuous cells earlier today and
potential for strong cells passing over burn scars will be high
this evening. Flash Flood Watches were issued earlier today and no
plans on pulling those down. Convection is expected to end between
04Z and 06Z this evening as it drift into our southern zones and
encounters cooler and more stable conditions.
Thursday and Thursday night as not exactly a rinse and repeat
forecast as we will see some drying across the area, but
convection will be more diurnally driven (pop and drop) with
precipitable water values trailing off below an inch in most
areas. Seasonal temps look appropriate and on track with current
guidance numbers.
.LONG TERM...(Friday through Wednesday)
Issued at 157 PM MDT Wed Jul 14 2021
High pressure strengthens over Rockies this weekend with drying
and warming conditions setting in. Diurnally driven convection
becomes more isolated in nature and confined to the higher terrain
near the divide and over our southern zones. Northern areas looks
to be the driest and will see humidity values dropping as
temperatures start climbing. This should elevate fire weather
concerns as we move into early next week, although no major wind
events noted at this time.
The ridge axis is expected to shift eastward by mid-week, which
will open the door for another burst of monsoonal moisture. Models
driving precipitable water values over 1.25 inches, promising the
potential for heavy rainfall once again. Still plenty of time
before we get to enjoy this next round, but it's nice these waves
of higher moisture sweeping through.
Temperatures will rebound into the 5 to 10 degrees above normal
range which sends the lower valleys back into the triple digits by
Monday, with temps backing off by mid-week as the deeper moisture
returns.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 557 PM MDT Wed Jul 14 2021
Convection continues at this hour and expect this to continue for
the next 2 to 3 hours. Included VCTS and tempo groups for -TSRA
for many TAF sites through 2 to 3Z with some brief, heavy rain and
gusty winds being the biggest concerns. Scattered to broken skies
will remain for many areas overnight but will stay in the VFR
category. By 12Z, mostly sunny skies will prevail with no aviation
concerns noted. Another day of convection is expected though
coverage looks to be much less than seen over the last few days.
&&
.HYDROLOGY...
Issued at 157 PM MDT Wed Jul 14 2021
Ample monsoonal moisture streaming across the region will bring
widespread showers and thunderstorms through this evening. The
potential for heavy rain falling over already saturated soils as
well as recent burn scars have prompted the issuance of Flash
Flood Watches through this evening. Areas highlighted this
morning reflect regions which have received higher precipitation
totals within the last 24 hours. Even though increased storm
motion is expected today, locally heavy rainfall will enhance the
risk for localized flash flooding within areas specified below.
Please continue to monitor the forecast for any updates to
flooding highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-018-019.
Flash Flood Watch until 8 PM MDT this evening for COZ008-010-013.
UT...Flash Flood Watch until midnight MDT tonight for UTZ028.
&&
SHORT TERM...JDC
LONG TERM...MAC
AVIATION...TGR
HYDROLOGY...TGJTHazardous weather outlook, Jul 14, 4:49 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 449 AM MDT Wed Jul 14 2021 COZ001>014-017>023-UTZ022>025-027>029-151100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 449 AM MDT Wed Jul 14 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop this afternoon with storms producing gusty outflow winds as well as brief moderate to heavy rain. The potential for heavy rain falling over burn scars as well as already saturated soils across the San Juans in southwest Colorado may lead to flash flooding and debris flows. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Drier conditions return Thursday as high pressure strengthens back over the Great Basin. However, diurnal storms will persist over the higher terrain through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 14, 1:59 PM MDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 14 2021
COZ003-007-013-142045-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
159 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 245
PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Rifle, or 32 miles northwest of Glenwood Springs,
moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rio Blanco.
This includes Colorado 13 between mile markers 13 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3969 10798 3983 10794 3981 10758 3969 10757
3958 10768
TIME...MOT...LOC 1958Z 283DEG 21KT 3976 10788
MDM/MACSpecial weather statement, Jul 14, 3:16 PM MDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
316 PM MDT Wed Jul 14 2021
COZ007>010-012-142200-
Central Colorado River Basin CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
316 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN...
NORTHEASTERN DELTA AND NORTHEASTERN MESA COUNTIES UNTIL 400 PM MDT...
At 316 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to 19 miles south of Silt to
Collbran. Movement was south at 15 mph.
Frequent cloud to ground lightning, penny size hail and winds in
excess of 40 mph will be possible with these storms.
Locations impacted include...
Collbran and Plateau City.
This includes Colorado 133 between mile markers 53 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3921 10720 3909 10761 3912 10806 3933 10799
3932 10761 3942 10728
TIME...MOT...LOC 2116Z 002DEG 12KT 3935 10730 3925 10762 3926 10797
MDASpecial weather statement, Jul 14, 3:17 PM MDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
317 PM MDT Wed Jul 14 2021
UTZ024-025-142200-
Eastern Uinta Basin UT-Tavaputs Plateau UT-
317 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UINTAH COUNTY UNTIL
400 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 27
miles south of Myton, or 33 miles southeast of Duchesne, moving
southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Uintah
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3960 11003 3963 11000 3964 11001 3966 10999
3968 10999 3968 11000 3971 10997 3974 10999
3974 10997 3972 10995 3977 10992 3979 10993
3979 10988 3981 10989 3981 10997 3991 10997
3993 10992 3969 10961 3956 10979 3953 11005
TIME...MOT...LOC 2116Z 324DEG 24KT 3980 10999
MDM/TGRSpecial weather statement, Jul 14, 5:19 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
519 PM MDT Wed Jul 14 2021
COZ001>003-006-007-013-017-UTZ025-027-150000-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Uncompahgre Plateau/Dallas Divide CO-Debeque to Silt Corridor CO-
Grand Valley CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
519 PM MDT Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD...SOUTHWESTERN RIO BLANCO AND EAST CENTRAL GRAND COUNTIES
UNTIL 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southeast of Rangely to 32 miles
northwest of De Beque to 22 miles northwest of Fruita to 28 miles
east of Green River. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fruita, Mack, Cisco and Loma.
This includes the following highways...
Interstate 70 in Colorado between mile markers 1 and 19.
Interstate 70 in Utah between mile markers 205 and 231.
Utah 128 between mile markers 38 and 44.
Colorado 13 between mile markers 22 and 28.
Colorado 139 between mile markers 1 and 31.
LAT...LON 3986 10788 3954 10816 3911 10879 3889 10929
3905 10976 3937 10906 3966 10872 3998 10849
TIME...MOT...LOC 2318Z 285DEG 28KT 3997 10850 3964 10868 3938 10902
3910 10966
MDM/TGRSpecial weather statement, Jul 14, 6:03 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Grand Junction CO 603 PM MDT Wed Jul 14 2021 UTZ027-150045- Arches/Grand Flat UT- 603 PM MDT Wed Jul 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND COUNTY UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles north of Castle Valley, moving south at 15 mph. Frequent cloud to ground lightning, penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Arches National Park and Cisco. This includes the following highways... Interstate 70 in Utah between mile markers 192 and 212. Utah 128 between mile markers 12 and 13, and between mile markers 18 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3901 10967 3910 10935 3875 10915 3866 10957 TIME...MOT...LOC 0002Z 338DEG 14KT 3897 10951 MDA
Special weather statement, Jul 14, 7:00 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Grand Junction CO 700 PM MDT Wed Jul 14 2021 COZ017-020-UTZ027-028-150145- Uncompahgre Plateau/Dallas Divide CO- Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT- Arches/Grand Flat UT- 700 PM MDT Wed Jul 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE... SOUTHWESTERN MESA...NORTHEASTERN SAN JUAN AND SOUTHEASTERN GRAND COUNTIES UNTIL 745 PM MDT... At 700 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 29 miles north of Nucla to near Castle Valley. Movement was southeast at 30 mph. Frequent cloud to ground lightning, penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Castle Valley, La Sal, Paradox, Bedrock, Gateway and Uravan. This includes the following highways... Utah 128 between mile markers 15 and 17. Colorado 90 between mile markers 1 and 18. Colorado 141 between mile markers 69 and 113. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3830 10835 3828 10930 3870 10944 3871 10861 TIME...MOT...LOC 0100Z 336DEG 24KT 3867 10871 3865 10934 MDA
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:03 PM MDT | Special Weather Statement | GJT | Grand | 42 min |
| Jul 14, 7:34 PM MDT | Severe Thunderstorm Warning | GJT | Grand, San Juan | 26 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.